Wisconsin, 2012Drought in Wisconsin, October 1 to 26, 2012
October 1 to 26, 2012 · NWS GRB · 3 events in 3 counties and zones
A dry start to the month caused severe drought (D2) conditions to continue and expand across central Wisconsin while far southwest Wood County remained in extreme drought (D3). Around 2 to 4 inches of rain fell in parts of central Wisconsin on the 13th and 14th of the month.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry start to the month caused severe drought (D2) conditions to continue and expand across central Wisconsin while far southwest Wood County remained in extreme drought (D3). Around 2 to 4 inches of rain fell in parts of central Wisconsin on the 13th and 14th of the month. The rain caused conditions to improve to moderate drought (D1) in all but western Wood County. Heavy rain that fell in central Wisconsin on the 25th of the month caused conditions to improve to moderate drought (D1) in western Wood County and abnormally dry (D0) in eastern Wood County by the October 30th issuance of the Drought Monitor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 30, 10:47 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 30, 10:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1147 PM CDT SUN SEP 30 2012
UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE
.SHORT TERM...TONIGHT AND MONDAY.
HIGH PRESSURE AT THE SURFACE WILL MOVE EAST OF THE REGION THIS
EVENING. WEAK WAA EXPECTED OVER THE REGION LATER TONIGHT AND
MONDAY AHEAD OF COLD FRONT NOW MOVING EAST OUT OF THE DAKOTAS.
LOOK FOR SOME HIGH CLOUDS WITH LOW LEVEL SOUTHWEST FLOW
INCREASING OVER WESTERN HALF OF CWA LATER TONIGHT. THIS WILL KEEP
TEMPERATURES UP FROM LAST NIGHTS. IN THE EAST WILL STILL HAVE FLOW
OFF THE LAKE...THOUGH WEAKER AND FROM THE SOUTHEAST. WILL CARRY
SOME PATCHY FOG FOX VALLEY TO THE LAKESHORE...THOUGH NOT EXPECTING
IT TO BE AS EXTENSIVE AS THIS MORNING.
HAVE TAKEN A CONSENSUS APPROACH TO FRONTAL MOVEMENT BRINGING IT
INTO CENTRAL WI LATE AFTERNOON. MAIN DYNAMICS WELL BEHIND
FRONT...MOST SHOOTING OFF TO OUR NORTH. MOISTURE SPARSE WITH
SYSTEM...THOUGH NAM MAY BE BIT TOO DRY AS NOT DOING WELL AT
PICKING UP CONVECTION THAT IS ONGOING OVER THE DAKOTAS. HAVE
PULLED OUT SLIGHTS FOR MON AFTN GIVEN ALL THE NEGATIVES. ABOVE NORMAL TEMPS
EXPECTED FOR MONDAY THOUGH SOUTHWEST FLOW WILL BE TEMPERED BY
INCREASING CLOUDS.
.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY.
SOMEWHAT COMPLEX SPLIT UPPER FLOW EARLY IN THE EXTENDED...THEN
PATTERN CONSOLIDATES INTO BROAD TROUGH ACROSS THE CENTRAL CONUS
BY LATE IN THE WEEK. AVERRAGE TEMPERATURES WILL START OUT ABOVE
NORMAL...THEN FALL TO BELOW NORMAL BY THE END OF THE WORK WEEK.
EARLY IN THE WORK WEEK...CUTOFF SOUTHERN STREAM LOW OVER THE MID-
MISSISSIPPI VALLEY ON TUESDAY MORNING WILL GRADUALLY GET ABSORBED
BY STRENGTHENING NORTHERN STREAM TROUGH BY THURSDAY.
FOR MONDAY NIGHT...DECIDED TO PULL SLIGHT CHANCE POPS FROM THE
ENTIRE FORECAST AREA...EXCEPT THE FAR NORTH...AS APPROACHING FRONTAL
BOUNDARY WEAKENS VERY RAPIDLY OVERNIGHT WITH LACKLUSTER FORCING
STAYING NORTH OF THE FORECAST AREA. OTHER THAN SOME INCREASE IN
CLOUDS...IT APEARS THIS SYSTEM WILL BE OF LITTLE CONSEQUENCE.
TUESDAY LOOKS TO BE A FAIRLY DECENT DAY UNDER PARTLY SUNNY SKIES
WITH GENERALLY LIGHT NORTHEAST BOUNDARY LAYER FLOW.
THEN SURFACE LOW OVER THE TENNESSEE VALLEY WILL DRIFT NORTHWARD
TOWARD LOWER MICHIGAN AND WEAKEN BY WEDNESDAY MORNING IN RESPONSE
TO UPSTREAM TROUGH. MODELS SEEM TO BE IN SOMEWHAT MORE AGREEMENT
ON WESTWARD DRIFT OF THIS SYSTEM AND ITS EFFECTS ON THE EASTERN
PORTION OF THE FORECAST AREA. APPEARS NOW THAT WESTERN EDGE OF
LIGHT PRECIPITATION SHIELD MAY JUST CLIP PARTS OF THE FOX VALLEY
AND LAKESHORE COUNTIES WEDNESDAY. THUS DECIDED TO INTRODUCE SOME
LOW-END POPS IN THAT AREA. APPEARS ACTIVITY IF IT MAKES IT THAT
FAR NORTH...WILL BE SCATTERED AND LIGHT. DID SHOVE MORE MID-CLOUDS
FURTHER WEST INTO THE FORECAST AREA AS WELL GIVEN LATEST MODEL
TRENDS. DESPITE SOMEWHAT MORE CLOUDS AND PERHAPS SOME LIGHT
SCATTERED SHOWER ACTIVITY IN THE FOX VALLEY...TEMPERATURES SHOULD
STILL BE ABOVE NORMAL WITH DAYTIME HIGHS ON WEDNESDAY CLOSE TO 70.
MODELS THEN DIVERGE MORE APPRECIABLY ON THURSDAY AS MAIN LONGWAVE
TROUGH SETTLES INTO THE NORTHERN PLAINS. 12Z ECMWF SOMEWHAT OF AN
OUTLIER IN THAT IT WAS MORE AGRESSIVE WITH EMBEDDED SHORTWAVE
DISTURBANCE...MOVING IT QUICKLY INTO THE WESTERN GREAT LAKES BY
MID-DAY THURSDAY. OPERATIONAL GFS AND REGIONAL GEM WERE SLOWER AND
NOT AS STRONG AS EC. GIVEN UNCERTAINTY...SEEMED PRUDENT TO JUST
LEAVE GOING CHANCE POPS ALONE FOR NOW. STILL LOOKS LIKE A NOTABLE
PUSH OF COLDER AIR BEHIND THIS SYSTEM ON FRIDAY...BUT LATEST EC
HAS INTRODUCED SOME DOUBT AS TO HOW COLD THIS AIRMASS WILL BE
INITIALLY...AND WHETHER OR NOT WRAP AROUND PRECIPITATION CAN
BRIEFLY CHANGE OVER TO SNOW SHOWERS ACROSS THE NORTH BEFORE
ENDING. HOWEVER...MODELS DEFINITELY CONTINUE TO SHOW A MUCH COLDER
TREND BY THE WEEKEND WITH AVERAGE TEMPS WELL BELOW NORMAL.
&&
.AVIATION...SHALLOW MARINE AIRMASS REMAINS IN PLACE OVER EASTERN
WISCONSIN THANKS TO ONSHORE FLOW OFF LAKE MICHIGAN. SINCE TEMPS ARE
ALREADY APPROACHING THE CROSS-OVER TEMP...WILL PUSH UP THE START
TIME OF FOG LATE TONIGHT AT GRB/ATW. CIRRUS WILL BE INCREASING OVER
CENTRAL AND NORTH-CENTRAL WISCONSIN TONIGHT...MAKING FOG LESS OF A
THREAT THERE. FOR TOMORROW...THE CIRRUS WILL THICKEN AND LOWER TO A
BKN 10KFT DECK BY AFTERNOON AHEAD OF A WEAKENING FRONT MOVING INTO
THE REGION. NO PRECIP IS EXPECTED ALONG THE FRONT SO WILL MAINTAIN
VFR CONDITIONS TOMORROW AFTERNOON. THE FRONT WILL PUSH ACROSS THE
AREA LATE TOMORROW AFTERNOON INTO THE EVENING. MODELS TRY TO CREATE
LOW CLOUDS BEHIND THE FRONT OVER NORTH-CENTRAL WISCONSIN AS MOISTURE
IS PICKED UP OFF OF LAKE SUPERIOR WHEN WINDS SHIFT TO THE NORTH.
NOT ENTIRELY BUYING THAT SUGGESTION...SINCE OVER-LAKE INSTABILITY IS
MARGINAL. WILL MENTION TO THE NEXT SHIFT.
MPC
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 30, 2:14 PM CST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
314 PM CDT SUN SEP 30 2012
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
314 PM CDT SUN SEP 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
LMZ521-522-541>543-012015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
314 PM CDT SUN SEP 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
THE PASSAGE OF A STRONG COLD FRONT ON THURSDAY WILL LEAD TO GUSTY
WEST TO NORTHWEST WINDS FROM THURSDAY NIGHT THROUGH SATURDAY.
INCREASING WINDS AND WAVES WOULD RESULT IN SMALL CRAFT ADVISORY
CONDITIONS.
Drought, Wood
- When
- October 1, 12:00 AM CST to October 26, 12:00 AM CST
- Where
- Wood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
Dry conditions at the start of the month resulted in a continuation of extreme drought (D3) conditions over the southwest part of the county and expansion of severe drought (D2) conditions over the rest of the county. Two significant rainfall events during the month, on the 13th-14th and the 25th, resulted in improvement to at least moderate drought (D1) conditions across the county by the October 30th issuance of the Drought Monitor.
Drought, Portage
- When
- October 1, 12:00 AM CST to October 15, 12:00 AM CST
- Where
- Portage forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.476, -89.501 (the zone’s center; the record gives no point)
Dry conditions at the start of the month resulted in a continuation and expansion of severe drought (D2) across the county. Significant rainfall during the 13th and 14th of the month caused improvement to moderate drought (D1) across the county by the October 16th issuance of the Drought Monitor.
Drought, Waushara
- When
- October 1, 12:00 AM CST to October 15, 12:00 AM CST
- Where
- Waushara forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.113, -89.243 (the zone’s center; the record gives no point)
Dry conditions at the start of the month resulted in a continuation of severe drought (D2) across the county. Significant rainfall during the 13th and 14th of the month caused improvement to moderate drought (D1) across the county by the October 16th issuance of the Drought Monitor.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Nebraska, October 1 to 31, 2012$119 million · 24 events
- Drought in Texas, October 1 to 31, 2012$120 million · 20 events
- Drought in Illinois, October 1 to 31, 2012$178 million · 8 events
- Drought in Texas, October 1 to 31, 2012$50 million · 24 events
- Drought in Kansas, October 1 to 31, 2012$20 million · 6 events
- Drought in Oklahoma, October 1 to 31, 2012$10 million · 3 events
- Tornadoes and Flash Flood in Tennessee, October 1 to 2, 2012$55,000 · EF1 · 7 events
- Drought in Iowa, October 1 to 13, 201251 events
- Drought in Oklahoma, October 1 to 31, 201248 events
- Flash Flooding and Damaging Winds in Georgia, October 1 to 2, 2012$45,000 · 50 kt wind · 7 events
- Drought in Arkansas, October 1 to 31, 201237 events
- Drought in Missouri, October 1 to 31, 201234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412038, 412039, 412040.